A note on univoque self-sturmian numbers
RAIRO - Theoretical Informatics and Applications - Informatique Théorique et Applications, Volume 42 (2008) no. 4, p. 659-662

We compare two sets of (infinite) binary sequences whose suffixes satisfy extremal conditions: one occurs when studying iterations of unimodal continuous maps from the unit interval into itself, but it also characterizes univoque real numbers; the other is a disguised version of the set of characteristic sturmian sequences. As a corollary to our study we obtain that a real number β in (1,2) is univoque and self-sturmian if and only if the β-expansion of 1 is of the form 1v, where v is a characteristic sturmian sequence beginning itself in 1.

DOI : https://doi.org/10.1051/ita:2007058
Classification:  11A63,  68R15
Keywords: sturmian sequences, univoque numbers, self-sturmian numbers
@article{ITA_2008__42_4_659_0,
     author = {Allouche, Jean-Paul},
     title = {A note on univoque self-sturmian numbers},
     journal = {RAIRO - Theoretical Informatics and Applications - Informatique Th\'eorique et Applications},
     publisher = {EDP-Sciences},
     volume = {42},
     number = {4},
     year = {2008},
     pages = {659-662},
     doi = {10.1051/ita:2007058},
     zbl = {pre05363211},
     mrnumber = {2458699},
     language = {en},
     url = {http://www.numdam.org/item/ITA_2008__42_4_659_0}
}
Allouche, Jean-Paul. A note on univoque self-sturmian numbers. RAIRO - Theoretical Informatics and Applications - Informatique Théorique et Applications, Volume 42 (2008) no. 4, pp. 659-662. doi : 10.1051/ita:2007058. http://www.numdam.org/item/ITA_2008__42_4_659_0/

[1] J.-P. Allouche, Théorie des nombres et automates. Thèse d'État, Université Bordeaux I (1983).

[2] J.-P. Allouche and M. Cosnard, Itérations de fonctions unimodales et suites engendrées par automates. C. R. Acad. Sci. Paris Sér. I 296 (1983) 159-162. | MR 693191 | Zbl 0547.58027

[3] J.-P. Allouche and M. Cosnard, The Komornik-Loreti constant is transcendental. Amer. Math. Monthly 107 (2000) 448-449. | MR 1763399 | Zbl 0997.11052

[4] J.-P. Allouche and M. Cosnard, Non-integer bases, iteration of continuous real maps, and an arithmetic self-similar set. Acta Math. Hungar. 91 (2001) 325-332. | MR 1912007 | Zbl 1012.11007

[5] J.-P. Allouche, C. Frougny and K.G. Hare, On univoque Pisot numbers. Math. Comput. 76 (2007) 1639-1660. | MR 2299792 | Zbl pre05148151

[6] J.-P. Allouche and A. Glen, Extremal properties of (epi)sturmian sequences and distribution modulo 1, Preprint (2007).

[7] Y. Bugeaud and A. Dubickas, Fractional parts of powers and Sturmian words. C. R. Math. Acad. Sci. Paris 341 (2005) 69-74. | MR 2153958 | Zbl 1140.11318

[8] S. Bullett and P. Sentenac, Ordered orbits of the shift, square roots, and the devil's staircase. Math. Proc. Cambridge 115 (1994) 451-481. | MR 1269932 | Zbl 0823.58012

[9] D.P. Chi and D. Kwon, Sturmian words, β-shifts, and transcendence. Theor. Comput. Sci. 321 (2004) 395-404. | MR 2076154 | Zbl 1068.68112

[10] M. Cosnard, Étude de la classification topologique des fonctions unimodales. Ann. Inst. Fourier 35 (1985) 59-77. | Numdam | MR 810668 | Zbl 0569.58004

[11] P. Erdős, I. Joó and V. Komornik, Characterization of the unique expansions 1=q -n i and related problems. Bull. Soc. Math. France 118 (1990) 377-390. | Numdam | MR 1078082 | Zbl 0721.11005

[12] V. Komornik and P. Loreti, Unique developments in non-integer bases. Amer. Math. Monthly 105 (1998) 636-639. | MR 1633077 | Zbl 0918.11006

[13] M. Lothaire, Algebraic Combinatorics On Words, Encyclopedia of Mathematics and its Applications, Vol. 90. Cambridge University Press (2002). | MR 1905123 | Zbl 1001.68093

[14] G. Pirillo, Inequalities characterizing standard Sturmian words. Pure Math. Appl. 14 (2003) 141-144. | MR 2054742 | Zbl 1065.68081

[15] P. Veerman, Symbolic dynamics and rotation numbers. Physica A 134 (1986) 543-576. | MR 861742 | Zbl 0655.58019

[16] P. Veerman, Symbolic dynamics of order-preserving orbits. Physica D 29 (1987) 191-201. | MR 923891 | Zbl 0625.28012